Alert archive / Oregon / High Surf Advisories in 2017
High Surf Advisory 3, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 19, 2017, 4:23 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 19, 2017, 4:00 PM PST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2017, 4:23 AM PST (12:23 UTC)
- In effect from
- Jan 19, 2017, 4:00 PM PST
- Expired
- Jan 20, 2017, 10:00 PM PST
- In force
- 30 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WHUS46 KMFR 191223 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 423 AM PST THU JAN 19 2017 ORZ021-022-192030- /O.NEW.KMFR.SU.Y.0003.170120T0000Z-170121T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 423 AM PST THU JAN 19 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST FRIDAY. * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED. HIGHEST BREAKERS WILL OCCUR ON WEST FACING BEACHES. HIGHER BREAKERS ARE LIKELY TO FOLLOW FRIDAY NIGHT INTO SATURDAY AND MAY REACH A PEAK AROUND 35 FEET EARLY SATURDAY. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ DW
5 follow-up statements
074 WHUS46 KMFR 192021 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1221 PM PST THU JAN 19 2017 ORZ021-022-201200- /O.CON.KMFR.SU.Y.0003.170120T0000Z-170121T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1221 PM PST THU JAN 19 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST FRIDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED. HIGHEST BREAKERS WILL OCCUR ON WEST FACING BEACHES. HIGHER BREAKERS ARE LIKELY TO FOLLOW FRIDAY NIGHT INTO SATURDAY AND MAY REACH A PEAK AROUND 35 FEET EARLY SATURDAY. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
205 WHUS46 KMFR 200146 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 546 PM PST THU JAN 19 2017 ORZ021-022-201315- /O.NEW.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ /O.EXT.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 546 PM PST THU JAN 19 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST FRIDAY... ...HIGH SURF WARNING IN EFFECT FROM 10 PM FRIDAY TO 10 PM PST SATURDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED THROUGH FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET FRIDAY NIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$
846 WHUS46 KMFR 201056 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 256 AM PST FRI JAN 20 2017 ORZ021-022-202300- /O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ /O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 256 AM PST FRI JAN 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET FRIDAY NIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$ STOCKTON
486 WHUS46 KMFR 201941 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1141 AM PST FRI JAN 20 2017 ORZ021-022-210600- /O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ /O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1141 AM PST FRI JAN 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY... * WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH THIS EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET TONIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$
101 WHUS46 KMFR 210552 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 952 PM PST FRI JAN 20 2017 ORZ021-022-211400- /O.EXP.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/ /O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 952 PM PST FRI JAN 20 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY... ...HIGH SURF ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... * WAVES AND SURF...BREAKERS WILL INCREASE TO 28 TO 33 FEET TONIGHT INTO SATURDAY. * LOCATIONS...ALL SOUTHERN OREGON BEACHES. * IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. && $$ CC
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 19, 4:03 AM PST, 20 minutes earlier.
Area forecast discussion, Jan 19, 4:03 AM PST, 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
403 AM PST Thu Jan 19 2017
.DISCUSSION...An upper level trough will shift through the area
today. This will keep showers going across the area, but
precipitation will be much less than yesterday. Most of the
streams and creeks are on their way down compared to yesterday, so
the areal flood watch was cancelled earlier. Even so, there are
still some main stem river flood issues to deal with this morning
as the Rogue River at Agness is currently in minor flood and a
flood warning is in effect. Coquille River at Coquille is expected
to reach very near flood stage (21.0 ft) later this afternoon and
a flood warning also remains in effect for that forecast point.
The South Fork of the Coquille is showing signs of leveling off
and may not reach flood stage. We currently have a warning out,
but this will be re-evaluated through the morning.
Meantime, winter weather advisories in the Cascades, Siskiyous
and in Siskiyou County are set to expire this morning with just
minor additional snow accumulations. However, the next storm is
taking shape over the Pacific and the frontal system associated
with it will arrive at the coast this evening, then push onshore
overnight and inland Friday. Once again, we expect another round
of heavy, wet snow in Siskiyou County, including Mount Shasta
City tonight into Friday. This system won't be quite as strong as
the last one in terms of moisture and wind, but it will be
healthy nonetheless. Expect extremely hazardous conditions to
develop again along interstate 5 from Weed southward overnight
into Friday morning with visibility occasionally below 1/4 of a
mile at times due to heavy snow. We have issued a winter storm
warning for this and specific snow amounts can be viewed at
WSWMFR. Snow amounts elsewhere are generally sub-advisory levels,
but there could be a time overnight into Friday morning where it
snows hard enough to cause some travel problems on the Cascade
passes and over Siskiyou Summit.
The pressure gradients associated with this system peak near -5.5
mb MFR-RDD and 700 mb winds peak at 45-55 kt late tonight. This
should bring advisory winds at least to the Shasta Valley and east
side late tonight into Friday morning and it should also get
breezy in the southern end of the Rogue Valley near Ashland. Will
let the day shift take another look at the guidance to see if any
advisories are necessary.
Onshore flow and additional short wave activity will keep a
showery pattern going Friday night into Saturday, but this should
be a break...at least in a relative sense. Steadiest
precipitation...or coverage of showers...should be greatest in
south-Central and western Siskiyou County and along the SW Oregon
coast. A few to several more inches of snow may accumulate in the
Shasta region and in the mountains. -Spilde
Extended forecast from Wednesday afternoon's discussion...Saturday
through Wednesday. Yet another strong frontal system will affect
our area over the weekend. This storm may be the strongest in the
sequence in terms of winds, as models all show deepening low
pressure recurving along the PacNW coast Saturday night into
Sunday. There are differences between the models regarding timing,
strength, and track of this low pressure, all of which would have
a big impact on the weather we ultimately experience.
Nevertheless, all are impressive enough to warrant keeping an eye
on this storm.
Snow levels will be relatively low with this storm, and dynamics may
be quite high, thus the biggest impacts are expected to be from snow
and wind. Snow is expected to be heaviest over the NorCal mountains,
especially around Mt. Shasta City, where more than a foot could
easily fall. Strong winds will affect the usual spots (waters,
coast, east side, Shasta Valley), but we may also get winds down
into the west side valleys Sunday morning.
This is not to say rain won't be an issue, because it will be heavy
along the south coast and adjacent mountains. However, low snow
levels should lock much of this liquid up in the mountains, and QPF
amounts at the coast are not all that unusual for a winter storm.
Showers may linger into early next week, and some models hint at
another wave of low pressure forming in conjunction with the
departing upper wave Monday night, but confidence with that is low.
Beyond this, a ridge is expected to build, which should give us a
much needed break from the inclement weather. -Wright
&&
.AVIATION...19/06Z TAF CYCLE...Showers and unstable conditions will
brings rounds of MVFR conditions to most terminals tonight. Snow is
possible in Klamath Falls and will reduce visibility there. Winds
are diminishing in general, but they remain gusty east of the
Cascades, and turbulence potential is higher there. The worst
conditions continue to be in the Mount Shasta City area where snow
and low ceilings/visibility will continue overnight. Additionally,
mountain obscuration will be widepsread through the night.
Conditions generally increase tomorrow with VFR conditions
expected in most areas by the afternoon.
&&
.MARINE...Updated 900 PM PST Wednesday 18 January 2017...Winds and
seas have diminished with winds dropping below small craft advisory
and seas now dropping to small craft advisory. Winds will be
relatively light Thursday, but the next front will bring another
period of gale to occasionally storm force winds and very steep seas
Thursday night into Friday morning. All major models are suggesting
gales now, and confidence has grown with this upcoming gale event.
Behind this front, long period extremely high west swell of 25 to 30
feet is expected late Friday into Saturday. Confidence is high for
this as this is the third day in a row that models have shown this
height range of seas.
Models are suggesting a period of high pressure and lower winds and
seas by the middle of next week.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 4 AM PST early this morning for
ORZ029-030.
Winter Weather Advisory until 10 AM PST this morning for
ORZ027-028.
CA...Winter Storm Warning from 10 PM this evening to 4 PM PST Friday
for CAZ080>083.
Winter Weather Advisory until 10 AM PST this morning for
CAZ082-083.
Winter Weather Advisory until 10 AM PST this morning for CAZ080.
Winter Weather Advisory until 4 AM PST early this morning for
CAZ081.
Pacific Coastal Waters...Hazardous Seas Warning from 4 AM Friday to
4 AM PST Sunday for PZZ350-356-370-376.
Gale Warning from 4 PM this afternoon to 4 AM PST Friday for
PZZ350-356-370-376.
Small Craft Advisory for hazardous seas until 4 AM PST Friday
for PZZ350-356-370-376.
MAS/DW/CZS/SBNIn the hours before
Local storm report, Jan 19, 12:15 AM PST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1215 AM PST THU JAN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN GLENDALE 42.74N 123.43W
01/19/2017 M3.08 INCH DOUGLAS OR TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS
24 HOURS.
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 8:14 PM PST | River Flood Warning | MFR | Coos | 53 hr |
| Jan 18, 8:14 PM PST | River Flood Warning | MFR | Coos | 31 hr |
| Jan 18, 8:22 PM PST | River Flood Warning | MFR | Curry | 28 hr |
| Jan 19, 2:07 PM PST | High Wind Watch | MFR | Coos, Curry, Douglas, Jackson, Klamath, Lake | 37 hr |
| Jan 19, 2:07 PM PST | Wind Advisory | MFR | Lake | 23 hr |
| Jan 19, 2:42 PM PST | Winter Weather Advisory | MFR | Jackson, Josephine, Klamath, Lake | 25 hr |
| Jan 19, 2:50 PM PST | Hazardous Seas Warning | MFR | 6 hr | |
| Jan 19, 2:50 PM PST | Storm Watch | MFR | 24 hr |
Nearby
High Surf Advisories in Oregon, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.